Hail, Woodbury
- When
- June 11, 3:17 PM CST to 3:22 PM CST
- Where
- Woodbury County, 1.47 mi SSW of Sergeant Bluff
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.380, -96.360
A cold front swept across northwest Iowa in the afternoon, interacting with an environment with up to 2000 J/kg MLCAPE and a modest 0-6 km shear. Within scattered storms focused along the boundary, stronger updrafts produced some sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A cold front swept across northwest Iowa in the afternoon, interacting with an environment with up to 2000 J/kg MLCAPE and a modest 0-6 km shear. Within scattered storms focused along the boundary, stronger updrafts produced some sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 11, 3:04 PM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 404 PM CDT Mon Jun 11 2018 .SHORT TERM...(This evening through Tuesday) Issued at 405 PM CDT Mon Jun 11 2018 The main concern will be severe weather later this afternoon and evening. The EML has moved across northwestern Iowa and has capped the atmosphere to the east of the boundary. This has allowed temperatures to approach or even exceed 80 degrees with dew points in the upper 60s to around 70. The result is that MLCAPEs are around 2000 J/kg over much of northwest Iowa. Farther to the north, stratus and scattered convection have kept temperatures in the upper 60s to lower 70s. Lapse rates are also closer to 6.5 to 7 C/km resulting in MLCAPEs at or below 1000 J/kg. At the same time, 0-6 km shear is largest over southwestern Minnesota - approaching 40 kt while shear toward Highway 20 is around 30 kts. The lack of a cap will allow thunderstorms to continue to develop but the lower stability decreases the chance for severe weather although a few storms may support quarter size hail. Along and south of I-90, the greater instability is much more supportive of severe weather. The shear is only marginally supportive of supercells so while a couple supercells may form, the primary mode is expected to be multicells this evening. With the large CAPE in the hail growth zone, any supercells could produce hail of 2 inches in diameter and even multicells may have strong enough updrafts to support up to golf ball size hail. Near Highway 20, the boundary layer is more unstable and DCAPE values around 1000 J/kg may support a few wind gusts to 65 mph. The stability in the boundary layer increases moving north so while the wind threat is not zero expect that the threat would be winds of 50 to 60 mph. There will also be a tornado threat - primarily south of a Le Mars to Storm Lake line in northwestern Iowa where the BL is most unstable. The severe weather threat will decrease after sunset with thunderstorms expected to be east of the area by 08Z. Then expect clearing skies and falling dew points for Tuesday night. Highs on Tuesday will be in the 70s to lower 80s. .LONG TERM...(Tuesday night through Monday) Issued at 405 PM CDT Mon Jun 11 2018 With severe weather potential will keep the long-term portion of the AFD short. Primary concern is extended heat from Thursday through at least Sunday. Temperatures will be in the 80s to lower 90s on Thursday and in the 90s on Friday and Saturday. Sunday could be a couple of degrees cooler if storms can develop Saturday night that help bring air farther to the south or cirrus increases from convection to the west. However, latest models are hinting much of this activity will remain north of the area. If confidence increases that the storms will remain north, expect that highs on Sunday could be 3-5 degrees warmer than current forecast which is in the upper 80s to lower 90s. As for precipitation, there could be a chance of thunderstorms on Wednesday night and Thursday morning with a weak wave moving over the ridge. The concern is that the strong warm advection at 850 mb will progress northeast faster than the EML such that lift will move through before the most unstable air moves into the area. Given the lift, cannot remove the chance for thunderstorms but have lowered chances given that the lift may not last long enough to allow for convection to develop. After Thursday morning, several weak waves move north of the area. While these could result in an MCS developing to the west or northwest and moving through, the probability is low although, again, kept a low chance. The better chance for storms will come on Sunday and Sunday night as a cold front slowly moves through the area. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1206 PM CDT Mon Jun 11 2018 A cold front moving across the region this afternoon into the evening hours will become the focusing mechanism for thunderstorm development. After this morning's convection, clearing is most pronounced across northwest Iowa leadng to greater destabilization there. With storms that develop late this afternoon, expect large hail to be the primary threat. Low ceilings immediately behind the front will gradually rise through the day today, into the low VFR range. Skies will clear overnight as high pressure builds into the && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...BT
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1225 PM CDT Mon Jun 11 2018 IAZ002-003-012>014-020>022-031-032-MNZ090-121730- Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Jackson- 1225 PM CDT Mon Jun 11 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and southwest Minnesota. .DAY ONE...This Afternoon and Tonight There is a risk of severe thunderstorms along a cold front passage today. The strongest storms are expected between 4 and 8 pm. The main threats are hail up to the size of golf balls, and isolated 65 mph wind gusts, although an isolated tornado can not be ruled out along highway 20. Large hail is the primary severe weather threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible with an upper air disturbance Wednesday night. A few storms may be marginally severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible in the late afternoon and early evening. IAZ001-MNZ089-098-NEZ013-014-SDZ062-067-070-071-121730- Lyon IA-Nobles-Rock-Dixon-Dakota-Minnehaha-Lincoln SD-Clay SD- Union- 1225 PM CDT Mon Jun 11 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible along a cold front mainly in the afternoon hours. A few storms may be marginally severe with the main threat dime to quarter size hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible with an upper air disturbance Wednesday night. A few storms may be marginally severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed today. MNZ071-072-080-081-097-SDZ038>040-050-052>061-063>066-068-069- 121730- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- 1225 PM CDT Mon Jun 11 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible along a cold front today. These storms are expected to remain below severe limits. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible with an upper air disturbance Wednesday night. A few storms may be marginally severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed today.
The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764513, 764512.